Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 241, NWS Grand Forks, ND

September 5, 2005Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2005, 5:44 PM CDT for Steele County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2005, 5:44 PM CDT (22:44 UTC)
Expired
Sep 5, 2005, 6:45 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 38 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:45 PM CDTHAIL 0.754 Sw Hope, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 3:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1381 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 052244
SVRFGF
NDC091-052345-
/O.NEW.KFGF.SV.W.0241.050905T2244Z-050905T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
544 PM CDT MON SEP 5 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 645 PM CDT.

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 2 MILES NORTH OF PILLSBURY...OR 24 MILES
  NORTHEAST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOPE AT 550 PM
  8 MILES SOUTHEAST OF BLABON AT 555 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4726 9795 4726 9747 4749 9749 4742 9783

$$
JCA/TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:55 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 5, 2:55 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT MON SEP 5 2005

.SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM CENTERED IN
CENTRAL SD WITH A WARM FRONT EXTENDING THROUGH AREA ALONG A JMS TO
GFK TO HCO LINE. LATEST KMVX IMAGES SHOW THUNDERSTORMS MOVING INTO E
ND FROM CENTRAL ND AND SOME STORMS STILL LINGERING OVER WC MN. WHEN
COMPARING MODELS...GFS AND ETA IN PRETTY GOOD AGREEMENT...WITH CAP
ERODING BY LATE THIS AFTERNOON...GOOD INSTABILITY...A NICE THETA-E
RIDGE...WITH THE SURFACE LOW MOVING INTO THE AREA AND A MYRIAD OF
FRONTAL BOUNDARIES TO WORK WITH. THEREFORE...STILL EXPECTING SEVERE
THUNDERSTORM DEVELOPMENT WITH HEAVY RAIN POSSIBLE AS WELL...SO KEPT
HIGH POPS...SEVERE...AND HEAVY RAIN WORDING IN THE FORECAST THROUGH
THE NIGHT. ON TUE...COLD FRONT IS STILL EXITING...SO LEFT A CHANCE
FOR MORNING THUNDERSTORMS IN FOR PART OF NW MN. OTHERWISE...HIGH
PRESSURE BUILDS IN AND KEEPS THE FORECAST DRY THROUGH WED NIGHT.

BY THU...THE HIGH PRESSURE SYSTEM MOVES E OF THE AREA AND S-SE
RETURN FLOW SETS UP OVER THE AREA. THE 850MB WARM AIR ADVECTION
AHEAD OF THE NEXT LOW PRESSURE SYSTEM COULD PROVIDE ENOUGH ELEVATED
LIFT TO DEVELOP ISOLATED THUNDERSTORMS FOR THU.

LONG TERM (FRI THROUGH MON)....MODELS GENERALLY AGREE WITH AN
AMPLIFIED W CONUS TROUGH BUT DISAGREE WITH MAGNITUDE. THIS PLACES N
PLAINS IN SW FLOW ALOFT WHICH WOULD LEAD TO AN ACTIVE PATTERN.
HOWEVER...TREND IS TOWARD AN EXTREMELY DEEP TROUGH WHICH WOULD TEND
TO KEEP BEST PRECIP CHANCES W OF FORECAST AREA WITH FLOW ALOFT MORE
S THAN SW. FOR NOW WILL KEEP THUNDER FOR FRI BEFORE W TROUGH REALLY
DEEPENS...THEN KEEP REMAINDER OF EXTENDED DRY. 12Z GFS HINTING AT
BETTER PRECIP CHANCES MON...BUT WILL AWAIT FURTHER MODEL RUNS BEFORE
INTRODUCING ANYTHING. TEMPERATURES EXPECTED TO BE NEAR NORMAL.

&&

.AVIATION...MAIN CONCERN DEALS WITH THUNDER CHANCES. POTENTIAL
EXISTS FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO LATE
EVENING WITH THE APPROACH OF A COLD FRONT. HEAVY RAIN WILL REDUCE
VISIBILITY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG/TG
Hazardous weather outlook, Sep 5, 7:01 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT MON SEP 5 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE
REGION THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO IS
ALSO POSSIBLE. A COLD FRONT MOVING EASTWARD AND INTO MOIST AND
UNSTABLE AIR WILL BE THE PRIMARY CAUSE OF THE DEVELOPING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND CONTINUING INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

In the hours before

Local storm report, Sep 5, 1:29 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             1 S FARGO               46.86N 96.82W
09/05/2005  1.00 INCH        CASS               ND   PUBLIC

0510 AM     HAIL             MOORHEAD                46.86N 96.76W
09/05/2005  0.75 INCH        CLAY               MN   CO-OP OBSERVER

&&

KENNEDY
Special weather statement, Sep 5, 3:48 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
348 PM CDT MON SEP 5 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-
038>039-049-052>054-060500-
WEST BECKER-EAST BECKER-NORTH BELTRAMI-SOUTH BELTRAMI-CLAY-
NORTH CLEARWATER-SOUTH CLEARWATER-GRANT-HUBBARD-KITTSON-
LAKE OF THE WOODS-MAHNOMEN-EAST MARSHALL-WEST MARSHALL-NORMAN-
EAST OTTER TAIL-WEST OTTER TAIL-PENNINGTON-EAST POLK-WEST POLK-
RED LAKE-ROSEAU-WADENA-WILKIN-BARNES-CASS-GRAND FORKS-GRIGGS-
NELSON-PEMBINA-RANSOM-RICHLAND-SARGENT-STEELE-TRAILL-
EASTERN WALSH COUNTY-WESTERN WALSH COUNTY-
348 PM CDT MON SEP 5 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
768 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 18 COUNTIES

IN CENTRAL MINNESOTA

WADENA...

IN NORTH CENTRAL MINNESOTA

BELTRAMI... HUBBARD... LAKE OF THE WOODS...

IN NORTHWEST MINNESOTA

BECKER... CLEARWATER... KITTSON...
MAHNOMEN... MARSHALL... NORMAN...
PENNINGTON... POLK... RED LAKE...
ROSEAU...

IN WEST CENTRAL MINNESOTA

CLAY... GRANT... OTTER TAIL...
WILKIN...

IN NORTH DAKOTA THIS WATCH INCLUDES 12 COUNTIES

IN NORTHEAST NORTH DAKOTA

GRAND FORKS... NELSON... PEMBINA...
WALSH...

IN SOUTHEAST NORTH DAKOTA

BARNES... CASS... GRIGGS...
RANSOM... RICHLAND... SARGENT...
STEELE... TRAILL...

THIS INCLUDES THE CITIES OF...ARGYLE...BAGLEY...BAUDETTE...
BEMIDJI...BRECKENRIDGE...COOPERSTOWN...CROOKSTON...
DETROIT LAKES...EAST GRAND FORKS...ELBOW LAKE...ENDERLIN...
FARGO...FERGUS FALLS...FINLEY...FORMAN...GRAFTON...GRAND FORKS...
GWINNER...HALLOCK...HALSTAD...LAKOTA...LISBON...MAHNOMEN...
MAYVILLE...MILNOR...MOORHEAD...PARK RAPIDS...PEMBINA...
RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS...
VALLEY CITY...WADENA AND WAHPETON.
Local storm report, Sep 5, 4:32 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
432 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 N SIBLEY              47.23N 97.97W
09/05/2005  0.75 INCH        BARNES             ND   PUBLIC

0337 PM     HAIL             3 N LUVERNE             47.29N 97.93W
09/05/2005  0.75 INCH        STEELE             ND   PUBLIC

0333 PM     HAIL             10 E WALUM              47.27N 97.98W
09/05/2005  0.75 INCH        GRIGGS             ND   PUBLIC

&&

DK
Local storm report, Sep 5, 5:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
505 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 W ROSEVILLE           47.44N 97.41W
09/05/2005  0.88 INCH        TRAILL             ND   PUBLIC

&&

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:20 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey40 min
Sep 4, 11:59 PM CDTSevere Thunderstorm WarningFGFCavalier46 min
Sep 5, 1:05 AM CDTSevere Thunderstorm WarningFGFCass39 min
Sep 5, 4:15 AM CDTSevere Thunderstorm WarningFGFRichland60 min
Sep 5, 4:21 AM CDTSevere Thunderstorm WarningFGFCass24 min
Sep 5, 4:47 AM CDTFlash Flood WarningFGFRichland6 hr
Sep 5, 4:54 AM CDTSevere Thunderstorm WarningFGFWalsh66 min
Sep 5, 3:14 PM CDTSevere Thunderstorm WarningFGFBarnes37 min
Sep 5, 3:28 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele62 min
Sep 5, 4:03 PM CDTSevere Thunderstorm WarningFGFTraill57 min
Sep 5, 5:32 PM CDTSevere Thunderstorm WarningFGFBarnes58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.